MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER

BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER
Model Number FMS 2000
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The fms 2000 involved in the incident (serial number (b)(4)) was returned to belmont for investigation on 7/7/2021; evaluation of the unit is in process.It was reported that after infusing multiple units of blood in the or using an fms 2000 (serial number (b)(4)), the unit "overheated".The staff tried to continue using the device but the overheating continued.The unit was subsequently replaced with this fms 2000 (serial number (b)(4)) which also began overheating.This report is for serial number (b)(4); a separate report will be entered for serial number (b)(4).It was reported that the disposable set was not replaced when the alarming occurred, which is not in accordance with the instructions for use or the instructions displayed on the screen in the event of an "over temperature" alarm.When the rapid infuser exhibits an "over temperature" alarm, the following alarm message is displayed: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the operator's manual also provides possible conditions and additional recommended actions, as well as the following warning statement: "do not infuse blood that is in the disposable set when over temperature condition occurs.Red cells that have been subjected to high temperature may not be safe to infuse." an investigation of the associated disposable set was not possible, as the set was disposed at the hospital and a lot number was not available.The manufacturing records for this serial number were reviewed and no anomalies were identified; the unit has not been returned to belmont for service and preventive maintenance since it was shipped to the customer in 2016.It was reported that there was no adverse outcome or harm to the patient.Without results of the investigation, a definitive root cause of the reported overheating cannot be established.A follow-up report will be submitted upon completion of the investigation.
 
Event or Problem Description
The hospital biomed reported the following incident involving a belmont rapid infuser, fms 2000: "on (b)(6) 2021 we had a trauma arrive at our facility.Patient started in the er and then went to the operating room (or).Massive transfusions were called in er and or.Er and or each have their own belmont rapid infusers.No problems occurred in the er.Case started in or with s/n (b)(4) and after multiple units of blood unit overheated.Staff attempted to keep using this device but kept overheating.Staff then brought in s/n (b)(4) and had the same results.There was not an adverse outcome.From talking to the staff they did not change tubing sets as recommended in the manual." this report is for serial number (b)(4); a separate report will be entered for serial number (b)(4).
 
Additional Manufacturer Narrative
The rapid infuser, fms 2000 was returned to belmont for investigation.The report of "overheating" could not be confirmed after extensive testing; the input and output temperature probes, power driver module, and all cables in the system were inspected and all were found to be connected and functioning properly.The unit performed according to specifications upon receipt.The 3-spike disposable set was not returned to belmont for evaluation and lot number was not available; therefore, a thorough investigation into the disposable set is not possible.It was reported that after infusing multiple units of blood in the or using an fms 2000 (serial number (b)(6)), the unit "overheated".The staff tried to continue using the device but the overheating continued.The unit was subsequently replaced with this fms 2000 (serial number (b)(6)) which also began overheating.It was reported that the disposable set was not replaced when the alarming occurred, which is not in accordance with the instructions for use or the instructions displayed on the screen in the event of an "over temperature" alarm.When the rapid infuser exhibits an "over temperature" alarm, the following alarm message is displayed: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the operator's manual also provides possible conditions and additional recommended actions, as well as the following warning statement: "do not infuse blood that is in the disposable set when over temperature condition occurs.Red cells that have been subjected to high temperature may not be safe to infuse." the manufacturing records for this serial number were reviewed and no anomalies were identified.It was reported that there was no adverse outcome or harm to the patient.

Brand Name
THE BELMONT RAPID INFUSER
Common Device Name
THERMAL INFUSION FLUID WARMER
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
sabrina belladue
780 boston road
billerica, MA 01821
9783307637
MDR Report Key12146324
Report Number1219702-2021-00091
Device Sequence Number4751717
Product Code LGZ
UDI-Device Identifier10896128002012
UDI-Public(01)10896128002012
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K091855
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 07/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFMS 2000
Device Catalogue Number903-00001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date07/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown